I've been somewhat baffled lately by advertisements on television about a condition I never knew existed...opioid induced constipation. It seems that if you need an opioid to manage your chronic pain you can get constipated.
According to the U.S. Pain Foundation nearly 8 million people, and maybe more, who are on opioids suffer from constipation and they often try to treat it with over-the-counter remedies. Also, not all doctors are on top of opioid constipation so the commercials are there to tell people how to treat it and that it's probably a good idea to educate their doctor on this scourge. That's supposedly necessary because both patients and doctors may fail to connect their pain medication with their constipation.
What are opioids? They are medications that relieve pain by reducing the intensity of pain signals reaching the brain and affect areas of the brain controlling emotion, which diminishes the effects of a painful stimulus. Medications that fall within this class include Vicodin, OxyContin, Percocet, codeine, and related drugs.
Hydrocodone products are the most commonly prescribed for a variety of painful conditions, including dental and injury-related pain. Morphine is often used before and after surgical procedures to alleviate severe pain. Codeine is often prescribed for mild pain. In addition, some of these drugs can be used to relieve coughs and severe diarrhea.
Opioids act by attaching to proteins called opioid receptors which are found in the brain, spinal cord, gastrointestinal tract, and other organs in the body. When these drugs attach to the receptors, they reduce the perception of pain. Opioids can also produce drowsiness, mental confusion, nausea, constipation, and can depress respiration.
Some people experience a euphoric response to opioid medications because these drugs also affect the brain regions involved in reward. Those who abuse opioids, OxyContin for example, may snort or inject it which increases their risk for serious medical complications, including overdose. Opioid addicts are turning to a common over-the-counter medication to address withdrawal symptoms with dangerous and even fatal consequences.
Imodium is great stuff. As advertised, Imodium products provide FAST relief of diarrhea, often is as little as one dose. But...
Imodium has seen a surge of popularity among opioid users for their withdrawal symptoms PLUS a lot of people, including kids, are using it as a recreational drug.
According to a recent CBS News report some people are taking dangerous doses of Imodium. The anti-diarrhea medication has growing appeal with substance abusers because it's cheap and readily available.
Loperamide, its main ingredient, causes intestinal slow-down, which helps stop diarrhea. But in very high doses, it can have other effects as well as some serious risks. A person has to take an enormous dose to get high and addicts pop anywhere from 50 to 300 pills per day. According to the study, in large doses Imodium works the same way as heroin, morphine, and oxycodone. However, Imodium is a cheap alternative, as stores sell 400 tablets, which should control a LOT of diarrhea, for less than $10.
The National Poison Center data recorded a 71 percent increase in calls related to loperamide usage from 2011 to 2014. Many are kids who are not addicted to anything...they just know popping a ton of Imodium is a cheap high. Overdose symptoms may include dizziness, drowsiness, urinating less than usual, severe stomach cramps or bloating, and vomiting. Excessive doses of Imodium can lead to heart problems, kidney and liver failure, and even death.